Hail, Fall River
- When
- June 26, 3:35 PM MST
- Where
- Fall River County, 10.89 mi S of Oelrichs
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 43.043, -103.159
A supercell thunderstorm produced golf ball sized hail over far southeastern Fall River County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm produced golf ball sized hail over far southeastern Fall River County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 26, 12:30 PM MST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 130 PM MDT SUN JUN 26 2011 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW OVER MANITOBA WITH FRONTAL BOUNDARY STRETCHING DOWN THRU ERN/CNTRL ND INTO CNTRL/WRN SD. RIGHT NOW APPEARS BOUNDARY SITS GENERALLY ALONG A LINE FROM NORTH OF KPIR TO NEAR KRAP...THOUGH NUMEROUS OUTFLOW BOUNDARIES MAKE THIS HARD TO ANALYZE. UPPER LEVEL ANALYSIS PLACES LOW SHIFTING OVER NRN MANITOBA...WITH MAIN TROF EXTENDING SW TOWARDS CNTRL MT. CURRENT SHORT WAVE SLIDING THROUGH COMBINED WITH VARIOUS BOUNDARIES IS RESULTING IN AREAS OF CONVECTION OVER THE ERN/CNTRL CWA. FOR THIS AFTERNOON INTO TONIGHT...THUNDERSTORMS WILL CONTINUE TO DEVELOP AS A PAIR OF SHORT WAVES SLIDE THROUGH THE AREA BEFORE MAIN TROF SLIDES IN TONIGHT. CURRENT CONCERN IS OVER SWRN INTO S CNTRL SD. MODELS INDICATE GOOD INSTABILITY IN THIS AREA...BUT QUESTION IS WHETHER ATMOSPHERE HAS RECOVERED FROM EARLIER CONVECTION. LATEST STORM TO PUSH INTO THIS AREA HAS HAD TROUBLE MAINTAINING STRENGTH (THOUGH IN LAST FEW MINUTES HAS INCREASED GREATLY IN STRENGTH). PLENTY OF SHEAR IS NOTED (~50KTS 0-6 KM BULK)...SO IF STORMS CAN GET GOING ROTATING UPDRAFTS WILL BE PROBABLE. SOUTH OF THE FRONTAL BOUNDARY...SERLY LOW LEVEL FLOW CONTINUES BRINGING MODEST LOW LEVEL SHEAR. WILL HAVE TO KEEP AN EYE ON STORMS IN THIS AREA AS THERE MAY BE A BRIEF TORNADIC THREAT...PARTICULARLY TOWARDS S CNTRL SD. EXPECT THE FRONT TO SLIDE THROUGH BY EARLY THIS EVENING WITH SOME SHOWERS/WEAKER THUNDERSTORMS CONTINUING OVERNIGHT AS PRIMARY WAVE SLIDES THROUGH. ON MONDAY...DRY WEATHER IS EXPECTED AS TROF PUSHES EAST AND RIDGE STARTS BUILDING TO THE WEST OF THE CWA. TEMPS WILL BE SLIGHTLY BELOW AVERAGE IN THE WAKE OF THE COLD FRONT. FOR TUESDAY...RIDGE PUSHES OVER THE AREA BRINGING A RETURN TO ABOVE AVERAGE TEMPERATURES ALONG WITH DRY CONDITIONS. EXTENDED...AN UPPER LEVEL RIDGE WILL BRING HOT WEATHER TO THE AREA WEDNESDAY AND THURSDAY. A SHORTWAVE MOVING THROUGH THE RIDGE WILL BRING A SLIGHT CHANCE OF SHOWERS AND STORMS TO WESTERN AREAS WEDNESDAY NIGHT...WITH CHANCES SPREADING EASTWARD ACROSS THE REST OF THE FORECAST AREA THURSDAY INTO THURSDAY NIGHT. THE RIDGE WILL THEN BUILD BACK OVER THE AREA INTO NEXT WEEKEND WITH MAINLY DRY WX AND WARM TEMPS. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO TONIGHT AS SHORTWAVE AND COLD FRONT MOVE ACROSS THE REGION. THUNDERSTORMS ARE EXPECTED TO BE MOST NUMEROUS FROM THE BLACK HILLS AREA...SOUTH AND EASTWARD INTO SOUTH CENTRAL SD. LOCAL MVFR/IFR CONDITIONS CAN BE EXPECTED IN AND NEAR ANY STORMS. SKIES WILL CLEAR OUT FROM WEST TO EAST OVERNIGHT INTO MONDAY MORNING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 830 AM MDT SUN JUN 26 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-271300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 830 AM MDT (930 AM CDT) SUN JUN 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE AGAIN EXPECTED OVER THE AREA TODAY INTO THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE. LARGE HAIL WILL BE THE MAIN THREAT...THOUGH DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE. THERE WILL ALSO BE A TORNADIC THREAT IN THE AFTERNOON INTO THE EARLY EVENING HOURS...PARTICULARLY OVER SOUTHWEST INTO SOUTH CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR THUNDERSTORMS RETURN FOR WEDNESDAY NIGHT INTO THURSDAY ...THOUGH AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY SOUTH AND EAST OF THE BLACK HILLS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1104 AM MDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM TSTM WND GST 5 E PORCUPINE 43.24N 102.23W
06/26/2011 E60 MPH SHANNON SD TRAINED SPOTTER
0315 AM TSTM WND GST 5 SSW LUDLOW 45.77N 103.43W
06/26/2011 E60 MPH HARDING SD TRAINED SPOTTER
0848 AM TSTM WND GST 1 N ROCKYFORD 43.51N 102.50W
06/26/2011 E60 MPH SHANNON SD TRAINED SPOTTER
0848 AM HAIL 1 N ROCKYFORD 43.51N 102.50W
06/26/2011 E1.00 INCH SHANNON SD TRAINED SPOTTER
0405 AM TSTM WND GST 6 E RALPH 45.79N 102.94W
06/26/2011 E60 MPH PERKINS SD TRAINED SPOTTER
0943 AM TSTM WND GST 1 N BUFFALO 45.60N 103.55W
06/26/2011 M73 MPH HARDING SD ASOS
&&
JSCHILDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
349 PM MDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 4 S WASTA 44.01N 102.45W
06/26/2011 E1.00 INCH PENNINGTON SD PUBLIC
70 MPH WIND GUSTS
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
351 PM MDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 4 S WASTA 44.01N 102.45W
06/26/2011 E70 MPH PENNINGTON SD PUBLIC
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
408 PM MDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 15 NNE CREIGHTON 44.45N 102.09W
06/26/2011 E1.00 INCH PENNINGTON SD PUBLIC
&&
WFO UNRThe Rapid City radar (KUDX), 123 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309495.